Acetaminophen: Ingredient in Tylenol causes more than 1,500 accidental deaths
Inadvertent poisoning from the pain reliever sends 78,000 Americans to the emergency room each year, says new report.
Tue, Sep 24 2013 at 12:23 PM
Regulating agencies in countries from Great Britain and Switzerland to New Zealand have placed limits on acetaminophen – like how much consumers can buy at once or that it only be sold by pharmacies – but in the United States, there are no such requirements for the popular pain reliever.
And while the FDA continues to debate basic safety questions, like what the maximum recommended daily dose should be, acetaminophen continues to be widely misused and is causing a lot of damage, according to a report on the pain reliever published by the public interest website ProPublica.
The statistics are sobering: During the last decade, more than 1,500 Americans died after accidentally overdosing on the pain reliever.
In addition, inadvertently taking too much acetaminophen sends as many as 78,000 Americans to the emergency room and results in 33,000 hospitalizations a year, federal data shows. It is also the nation’s leading cause of acute liver failure, according to data from an ongoing study funded by the National Institutes for Health.
'A narrow margin of error'
"The key issue with acetaminophen is really what they call the narrow margin of error. It's the narrowest margin of error between the dose that can (help) you and the dose that can harm," writes T.Christian Miller at ProPublica.
Used according to directions, it’s relatively safe, and tens of millions of people use it weekly without harm. But in larger amounts, especially in combination with alcohol, the drug can damage or even destroy the liver.
"What makes Tylenol unique is it's really a pretty safe medicine at the recommended doses, but if you go over two pills, four pills, six pills, eight pills over a number of days, depending on your condition, you can get into trouble with things like liver damage and even death," notes Miller.
The FDA has been aware of studies showing the risks of acetaminophen since the 1970s, yet the agency has been unable or unwilling to adopt measures to address what it calls a “persistent, important public health problem.” In 1977, an expert panel put together by the FDA issued an urgent recommendation to put a warning on the drug’s label that it could cause “severe liver damage.” After much debate, the FDA added the warning in 2009 — and that was 32 years later.
The panel also pushed for a more comprehensive review to design safety rules for acetaminophen; the review has yet to be finished.
McNeil Consumer Healthcare, the unit of Johnson & Johnson responsible for turning Tylenol into a billion-dollar entity, has taken some steps to protect its customers. Although the company has been slow to offer safety warnings, dosage restrictions and other measures meant to safeguard users, the group has helped fund an antidote for acetaminophen poisoning that has saved many lives.
In a company statement, McNeil said that it has worked to ensure the safety of its products.
“McNeil takes acetaminophen overdose very seriously, which is why we have taken significant steps over the years to mitigate the risk,” the company wrote.
As for the FDA’s stance, ProPublica says the agency saw the benefits of keeping acetaminophen widely available as outweighing the “relatively rare” risk of liver damage or death.
“Among over-the-counter medicines, it’s among our top priorities,” said Dr. Sandy Kweder, one of the FDA’s top experts on acetaminophen. “It just takes time.”
Where else is acetaminophen?
Aside from Tylenol, other medicines that contain acetaminophen include (but are not limited to) Anacin-3, Liquiprin, Panadol, Percocet, Tempra, and various cold and flu medicines.
The FDA says that the maximum recommended daily dose of acetaminophen is 4 grams, the equivalent of eight extra-strength acetaminophen tablets. Taken over several days, as little as 25 percent above the maximum daily dose — or just two additional extra-strength pills a day — has been reported to cause liver damage, according to the agency.
The National Institutes of Health (NIH) says to look for these symptoms of acetaminophen overdose: Abdominal pain; appetite loss; coma; convulsions; diarrhea; irritability; jaundice; nausea; sweating; upset stomach; and vomiting. And seek medical help as quickly as possible. If treatment is received within eight hours of the overdose, there is a good chance of recovery.
“However, without rapid treatment,” notes the NIH, “a very large overdose of acetaminophen can lead to liver failure and death in a few days.”
Related stories on MNN:
You might also like: